Tennessee, 2009

Damaging Winds in Tennessee, August 11, 2009

August 11, 2009 · NWS MRX · 3 events in 3 counties and zones

A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon hours. Storm reports contained damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon hours. Storm reports contained damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 11, 10:03 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 11, 10:03 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1103 AM EDT TUE AUG 11 2009

.DISCUSSION...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION THAT WAS
LYING ACROSS TN AND INTO NE MS THIS MORNING ALLOWED SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN CUMBERLAND
PLATEAU AND SOUTHWEST VA AT MID MORNING. PARTS OF THE PLATEAU HAVE
RECEIVED OVER ONE INCH OF RAIN AND ACTIVITY WILL LIKELY INCREASE
INTO THE AFTERNOON WITH HEAVY RAIN AND POSSIBILITY OF A FEW SEVERE
STORMS WITH HIGH MOISTURE AMOUNTS AND MODERATE INSTABILITY. UPDATE
OUT SOON TO RAISE QPF AMOUNTS AND INCREASE POPS NORTH FOR THE REST
OF TODAY. HWO UPDATED TO ADD HEAVY RAIN AND SEVERE THREAT.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, Aug 11, 8:52 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EDT TUE AUG 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
952 AM EDT TUE AUG 11 2009 /852 AM CDT TUE AUG 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LEFTOVER OUTFLOW BOUNDARY FROM OVERNIGHT THUNDERSTORMS THAT EXTENDS
FROM CENTRAL MISSISSIPPI NORTHEAST INTO EASTERN TENNESSEE SHOULD BE
A FOCUS FOR AFTERNOON AFTERNOON AND EVENING THUNDERSTORMS AS
HEATING MAKES FOR A UNSTABLE AIRMASS. THE DEGREE OF INSTABILITY AS
AN UPPER TROUGH DEVELOPS OVER THE AREA WILL KEEP A CHANCE FOR
CLUSTERS OF STORMS TO FORM WITH A FEW PRODUCING DAMAGING WINDS AND
LARGE HAIL. ALSO VERY HIGH MOISTURE LEVELS IN THE ATMOSPHERE WILL
HELP FOR THE THUNDERSTORMS TO PRODUCE HEAVY RAINFALL WITH LOCALIZED
FLOODING ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTERS MAY BE NEEDED THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Special weather statement, Aug 11, 10:31 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1131 AM EDT TUE AUG 11 2009

TNZ014-037>039-069-070-111630-
CLAIBORNE-GRAINGER-HAMBLEN-JEFFERSON-KNOX-UNION-
1131 AM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...GRAINGER...
HAMBLEN...JEFFERSON...KNOX AND UNION COUNTIES...

AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The radar

The Knoxville radar (KMRX), 31 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 11, 11:20 AM EST to 11:22 AM EST
Where
Union County, 0.89 mi NW of Luttrell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.210, -83.740

Law enforcement personnel reported one tree downed by thunderstorm winds in Luttrell.

Thunderstorm Wind, Knox

When
August 11, 11:59 AM EST to 12:05 PM EST
Where
Knox County, Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.970, -83.930

Law enforcement personnel reported a few trees downed by thunderstorm winds in Knoxville.

Thunderstorm Wind, Hamilton

When
August 11, 1:00 PM EST to 1:05 PM EST
Where
Hamilton County, Red Bank
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.150, -85.280

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds in Red Bank.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192170, 192172, 192173.